MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION SURGUARD3 SAFETY HYPODERMIC NEEDLE; NEEDLE, HYPODERMIC, SINGLE LUMEN

TERUMO PHILIPPINES CORPORATION SURGUARD3 SAFETY HYPODERMIC NEEDLE; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number SG3+2713
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is to address one of the five complaints related to bent needles, broken needles, or inoperable safety needle features.For details on the other related complaints, please refer to the mdrs listed in section h10.The details of the actual condition of the sample were unable to be determined as it was not available for evaluation.Retention samples were visually inspected and found to be free of any bent cannula, tilted cannula, damage, or irregularities on the sheath and collar.Sheath activation and deactivation were performed on the samples, and all passed.There was no issued nonconformity report related to human error during lot production.There are no nonconformities in the assembled needle lot supplied during production.The machine that manufactured the supplied needles has an inspection system that detects tilted and bent cannulas.Dummy checking is conducted for every type of change, end of the lot, machine adjustment, troubleshooting, and replacement of parts to ensure the accuracy of the inspection system.During the collar assembly process, the hub fit is loosened from the protector before placing the needle into the collar.Prior to proceeding to the next process, the hub, cannula, and collar are pressed into the protector wherein a photoelectric sensor detects if the height of the protector is correct.Our safety needle features a hinged safety sheath attached to the needle hub.The safety sheath contains two locking mechanisms, the sheath tooth-cannula, and sheath wings collar which are simultaneously activated when manually pressed over the needle immediately after use and just before disposal to minimize the possibility of sharps injury.The locking mechanisms are positioned within the center and the proximal end of the sheath.An audible and/or tactile "click" indicates activation, which can also be visually confirmed.The safety sheath has a finger guide area that consists of a circular dent (for thumb activation) and a ramp (for finger activation), which provides concrete confirmation that the user's finger is in the proper position while activating.Steps on the ramp provide a firm grip when activating the sheath.There are two stoppers at the end of the circular dent and ramp that prevent the user's finger from approaching the cannula during activation.The locking mechanisms are located in the middle and proximal ends of the sheath.At the cannula station, an inspector ensures proper cannula alignment to prevent bent needles.Our product has an allowable tilting of the needle of not more than 2°.Tilted cannulas are one of the check items in the hourly in-process inspection during needle assembly.The collar and sheath undergo an initial product inspection check (ipic) before mass production, during raw material change, mold maintenance, plant shutdown, cavity closure, and mold/product type change.Any molding defects that may affect product function are part of the inspection item.We also have a visual in-process and product confirmation inspection to ensure that the collar and sheath are in good condition.Visual in-process inspections are conducted during the manufacturing process to detect abnormalities in the product that may cause issues during sheath activation.The critical locking part of the sg3 product is checked for defects such as short shot, sheath collar fitting, and over or under insertion of the collar into the hub.We have functional tests conducted to confirm that our products are free of defects that would lead to difficulty or failure of device activation.We perform safety sheath activation during sg assembly inspection and outgoing inspection of finished products where the cannula should be captured under the sheath's tooth.During the component fit test, we also check that the sheath lugs are securely attached to the collar ear.Before shipment, qc conducts outgoing inspections to check the overall condition of the products.The product's instructions for use (ifu) provides detailed instructions for using the sg3 safety needle device, including warnings to prevent sheath activation issues.Our cannula is a supplied raw material that complies with iso 9626, particularly on stiffness and breakage.It has undergone incoming inspection which includes visual inspection, dimensional inspection, and verification of quality certificate.The collar and sheath are manufactured in-house with validated tpc molding machines.There were no nonconformance reports issued for the supplied molded-part lots.From the previous two fiscal years to the present, we received a total of (b)(4) complaints for safety issues affecting 27g sg3 needles.The cause of these complaints was not identified as being related to our product or the manufacturing process.The retention samples were subjected to simulation.The samples were injected into the dummy vein and rubber cork.The samples were activated using three methods: finger, thumb, and hard surface activation.All of the samples were successfully activated, and the cannula was captured under the sheath tooth.There were no needle bending or difficulties encountered during the activation.The root cause of the problem could not be identified based on our investigation of all the available information regarding this issue.A review of the product's lot history file revealed no related issues that would cause the safety device issues.The retention samples were verified through functional tests.The activation force required to activate the sheath, and the locking mechanism is all within specification.Similarly, there was no needle bending or difficulties encountered during the simulation.The samples were successfully activated, and the cannula was captured under the sheath tooth.We have routine inspections to check the condition of the products.We perform an outgoing inspection prior to shipment to ensure the overall condition of the needles.Therefore, our process is assured.We recommend following the instructions for use (ifu) for proper use of the sg3 needle, which include cautions, precautions, and warnings to avoid problems during sheath activation.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of terumo (philippines) corporation (manufacturer) registration no.(b)(4).
 
Event or Problem Description
The user facility reported that over the past month and a half, there have been five complaints regarding bent needles, broken needles, or inoperable safety needle features in the product family involved.All these complaints are linked to needle batch 230313d.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 to document the system outage experienced on 23 nov 2024.An initial attempt to submit the report was made on 23 nov 2024 at 10:00 am, but the fda esg system was down.Contacted fda help desk at esghelpdesk@fda.Hhs.Gov and received confirmation of the outage.Advised to resubmit once the system was operational.The report was resubmitted on 24 nov 2024.

Brand Name
SURGUARD3 SAFETY HYPODERMIC NEEDLE
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
no. 124 east main ave
laguna technopark
binan, laguna 4024
RP  4024
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
no. 124 east main ave
laguna technopark
binan, laguna 4024
RP   4024
Manufacturer Contact
stephanie handy
950 elkton blvd.
elkton, MD 21921
9499890491
MDR Report Key20768992
Report Number3003902955-2024-00081
Device Sequence Number8004447
Product Code FMI
UDI-Device Identifier14806017509719
UDI-Public14806017509719
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K122249
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model NumberSG3+2713
Device Lot Number230313D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2024
Supplement Date Received by Manufacturer11/24/2024
Initial Report FDA Received Date11/24/2024
Supplement Report FDA Received Date11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown